Indiana, 2014Damaging Wind in Indiana, June 21, 2014
June 21, 2014 · NWS IND · 1 event in 1 county or zone
A line of showers and thunderstorms developed from central to northeast Illinois during the afternoon of June 21st. As this line of storms moved into western Indiana during the early evening hours, one of the storms produced wind damage in Fountain County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed from central to northeast Illinois during the afternoon of June 21st. As this line of storms moved into western Indiana during the early evening hours, one of the storms produced wind damage in Fountain County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 21, 6:05 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 21, 6:05 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT SAT JUN 21 2014
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 339 PM EDT SAT JUN 21 2014
THUNDERSTORM CHANCES WILL RETURN TONIGHT AND CONTINUE THROUGH MUCH
OF THE UPCOMING WEEK AS A FRONTAL BOUNDARY MOVES BACK INTO THE LOWER
GREAT LAKES WITH A WARM MOIST AIRMASS ACROSS THE OHIO VALLEY.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL FOR EARLY SUMMER
THROUGHOUT THE UPCOMING WEEK.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 339 PM EDT SAT JUN 21 2014
IN THE WAKE OF THE MORNING STRATUS...SKIES HAVE CLEARED OUT NICELY
OVER THE NORTHERN HALF OF THE FORECAST AREA AS DRIER AIR AND
SUBSIDENCE PRESENT ON THE BACK SIDE OF THE WEAK SURFACE RIDGE.
TEMPS WERE PRIMARILY IN THE 80S AS OF 19Z...SLIGHTLY COOLER
IN THE NORTHEAST COUNTIES.
CONVECTION DEVELOPING OVER NORTHERN AND CENTRAL ILLINOIS ALONG
INSTABILITY AND MOISTURE AXIS AS REMNANT MCV CROSSES THE MISSISSIPPI
RIVER. MCV PROGGED TO TRACK EAST INTO THE LOWER GREAT LAKES BY THIS
EVENING WITH CONVECTION INCREASING IN COVERAGE AND DEVELOPING INTO
NORTHWEST COUNTIES BY 00Z. PRESENCE OF DRIER AIR AND MORE STABLE
AIRMASS ARE INITIAL ISSUES WITH CONVECTIVE INTENSITY MAINTENANCE BUT
AS WE MOVE INTO THE EVENING...AXIS OF HIGHER PWATS AND SLIGHTLY
BETTER INSTABILITY SHOULD EXPAND INTO THE WABASH VALLEY AND AT VERY
LEAST ENABLE STORMS TO MAKE IT INTO THE NORTHERN WABASH VALLEY. WITH
THAT BEING SAID...BEST FORCING LIKELY TO PROGRESS EAST WITH THE MCV
WHILE BETTER INSTABILITY AND DEEPER MOISTURE REMAIN BACK ACROSS
ILLINOIS WHICH MAY LEAD TO CONVECTION SPLITTING AS IT DROPS ACROSS
THE FORECAST AREA.
WITH HIGH UNCERTAINTY STILL AT THIS LATE STAGE...WILL MAINTAIN
CHANCE POPS OVER MUCH OF THE REGION TONIGHT...WITH THE HIGHEST POPS
FOCUSED OVER THE NORTHWEST HALF OF THE FORECAST AREA. OTHER THAN AN
ISOLATED DAMAGING WIND THREAT NOT OVERLY IMPRESSED WITH POTENTIAL
FOR SEVERE WITH THE LIMITED FORCING AND INSTABILITY. STORMS THOUGH
WILL BE CAPABLE OF GUSTY WINDS...HEAVY RAINFALL AND LIGHTNING AS
THEY SPREAD IN. WITH THE CURRENT WATCH TO OUR NORTHWEST...WILL
CONTINUE TO MONITOR.
TEMPS...LEANED TOWARDS WARMER MET GUIDANCE FOR LOWS OVERNIGHT WITH
CLOUDS/PRECIP IN THE AREA. MOST PLACES WILL REMAIN IN THE UPPER 60S.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISSUED AT 339 PM EDT SAT JUN 21 2014
FORECAST CHALLENGES ARE ON PRECIP CHANCES THROUGHOUT THE SHORT TERM
AS PESKY FRONTAL BOUNDARY RETURNS INTO THE LOWER GREAT LAKES.
SLOPPY UPPER LEVEL FLOW ACROSS THE OHIO VALLEY THROUGHOUT THE PERIOD
AS REGION REMAINS IN QUASI-ZONAL FLOW WITH SEVERAL WAVES ALOFT
PASSING THROUGH. PRESENCE OF THE OCCASIONAL FORCING IN THE UPPER
LEVELS...THE NEARBY FRONTAL BOUNDARY AND THE MOIST UNSTABLE AIRMASS
WILL PRESENT A PERIODIC THREAT FOR RAIN AND STORMS THROUGHOUT THE
SHORT TERM. TRYING TO PLACE ANY SPECIFIC DETAIL IN THE FORECAST IN
THIS SETUP IS ESSENTIALLY A LESSON IN FUTILITY. WITH THAT BEING
SAID...BETTER CHANCES FOR STORMS APPEAR TO EXIST OVER THE SECOND
HALF OF THE PERIOD AS A SURFACE WAVE TRACKS THROUGH THE GREAT LAKES
FOLLOWED BY A STRONG WAVE ALOFT.
LEFTOVER CONVECTION FROM TONIGHT MAY STILL BE ONGOING SUNDAY...BUT
LOW CONFIDENCE IN PLACEMENT AND COVERAGE AS THE DAY PROGRESSES.
MODEL SOUNDINGS INDICATING A POCKET OF DRIER AIR BUILDING DOWN
BEHIND THE LEFTOVER PRECIP WITH A SUBTLE CAP DEVELOPING. THIS SHOULD
SERVE TO LIMIT CONVECTIVE POTENTIAL AS THE DAY PROGRESSES BUT DO NOT
THINK THE CAP WILL BE STRONG ENOUGH TO COMPLETELY MITIGATE
CONVECTIVE DEVELOPMENT CONSIDERING AVAILABLE MOISTURE AND
INSTABILITY. WILL MAINTAIN LOW CHANCE POPS THROUGHOUT THE DAY AND
SUNDAY NIGHT AS WELL WITH THE BOUNDARY LIFTING NORTH THROUGH THE
REGION. THE ARRIVAL AND PASSAGE OF A STRONGER SURFACE WAVE THROUGH
THE GREAT LAKES ON MONDAY SHOULD PROMOTE GREATER CONVECTIVE COVERAGE
DURING PEAK HEATING WITH AMPLE MOISTURE AND INSTABILITY.
BEST CHANCES FOR PRECIP IN THE SHORT TERM LIKELY TO BE MONDAY NIGHT
INTO TUESDAY AS A STRONGER UPPER WAVE SLOWLY TRACKS THROUGH THE OHIO
VALLEY. PWATS PROGGED TO RISE BACK UP TO NEAR 2 INCHES AND WITH MORE
FORCING ALOFT PRESENT...HIGH CHANCE TO LIKELY POPS ARE WARRANTED.
SHOULD SEE CONVECTIVE COVERAGE DIMINISH TOWARDS TUESDAY EVENING AS
THE WAVE SHIFTS EAST.
HEAVY RAIN AND FLOODING ARE AGAIN LIKELY TO BE THE PRIMARY THREATS
WITH STORMS THROUGHOUT THE PERIOD WITH MULTICELLULAR STORM MODE IN
THE ABSENCE OF SUBSTANTIAL BL SHEAR AND HELICITY. BOUNDARY
INTERACTIONS AND COLLAPSING STRONGER CELLS WILL POSE AN ISOLATED
SEVERE RISK...MOST COMMON DURING AFTERNOON/EVENING PEAK HEATING.
TEMPS...WARMING 850MB TEMPS WILL ENABLE HIGHS TO RETURN INTO THE
MID/UPPER 80S ACROSS THE ENTIRE FORECAST AREA SUNDAY AND MONDAY.
MORE WIDESPREAD PRECIP AND CLOUDS TUESDAY WILL KEEP TEMPS SEVERAL
DEGREES LOWER...GENERALLY FROM THE UPPER 70S TO MID 80S. UTILIZED
CONSMOS GUIDANCE THROUGH THE PERIOD.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 258 PM EDT SAT JUN 21 2014
THE MAIN FOCUS OF THE EXTENDED TIMEFRAME REMAINS ON RAINFALL CHANCES
ACROSS THE AREA. THE PERIOD BEGINS WITH BROAD LOW AMPLITUDE
TROUGHING OVER THE GREAT LAKES AND NORTHERN PLAINS...WITH THE
FORECAST AREA UNDER WEAK ZONAL FLOW ALOFT AND POST A WEAK FRONTAL
PASSAGE. DESPITE THE WIND SHIFT...THE WARM AND MOIST CONDITIONS WILL
CONTINUE WITH DEWPOINTS FORECAST IN THE MIDDLE TO UPPER 60 DEGREE
RANGE.
A COUPLE WEAK UPPER WAVES WILL MOVE ACROSS THE AREA BY FRIDAY
NIGHT...BEFORE UPPER RIDGING AMPLIFIES ACROSS THE MISSISSIPPI AND
OHIO RIVER VALLEYS FOR THE WEEKEND. STUCK CLOSE TO REGIONAL
INITIALIZATION FOR POPS...KEEPING SLIGHT TO MAINLY LOW CHANCE POP IN
THE FORECAST THROUGH THE EXTENDED TIMEFRAME. THE HIGHEST POPS ARRIVE
ON FRIDAY AS THE RELATIVELY STRONGER OF THE SERIES OF WEAK UPPER
WAVES MOVE ACROSS THE AREA. GENERALLY LOW TO MIDDLE 80S ARE
EXPECTED...WITH TEMPS INCREASING TO THE MIDDLE TO UPPER 80S ON
SATURDAY AS UPPER RIDGING INCREASES.
&&
.AVIATION /DISCUSSION FOR THE 22/00Z TAFS/...
ISSUED AT 705 PM EDT SAT JUN 21 2014
MAINLY VFR THROUGH THE PERIOD...WITH A FEW HOURS OF MVFR FOG
POSSIBLY AT SOME OF THE OUTLYING SITES LATE TONIGHT.
UPSTREAM CONVECTION IS APPROACHING KLAF AND KHUF AND WILL HAVE TO
CARRY AT LEAST A FEW HOURS OF VCTS THERE...BUT INSTABILITY/SHEAR
MUCH LESS FURTHER INTO CENTRAL INDIANA AND THUS WILL CARRY NO
CONVECTION AND MONITOR THROUGH THE EVENING. STORMS HAVE SHOWN RAPID
WEAKENING IN THE LAST HALF HOUR AND MAY NOT SURVIVE TO IND/BMG.
WINDS WILL GENERALLY BE LIGHT AND VARIABLE OVERNIGHT...AND REMAINING
LESS THAN 10KT THROUGH THE PERIOD.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM...MRD
AVIATION...NIELD
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 21, 9:15 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 AM EDT SAT JUN 21 2014
INZ021-028>031-035>049-051>057-060>065-067>072-221000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1015 AM EDT SAT JUN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: SCATTERED THUNDERSTORMS. A FEW STORMS MAY BE
SEVERE...ESPECIALLY OVER WESTERN INDIANA.
HAZARDS: LOCALIZED FLOODING...LIGHTNING...GUSTY WINDS...HAIL.
TIMING: SCATTERED THUNDERSTORMS DEVELOPING AFTER 5 PM...WITH THE
GREATEST COVERAGE EXPECTED DURING THE EVENING AND OVERNIGHT.
DISCUSSION: SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING AND TONIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE...CAPABLE
OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL IN ADDITION TO
HEAVY DOWNPOURS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH FRIDAY. IT IS
TOO SOON TO DETERMINE IF ANY THUNDERSTORMS WILL BE SEVERE...HOWEVER
LIGHTNING AND HEAVY RAIN ARE THREATS WITH ANY THUNDERSTORM.
DISCUSSION: UPPER LEVEL DISTURBANCES AND A STAGNANT FRONTAL
BOUNDARY WILL KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST
FOR THE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
In the hours before
Special weather statement, Jun 21, 6:39 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
739 PM EDT SAT JUN 21 2014
INZ028-029-035-036-043-044-220045-
FOUNTAIN-MONTGOMERY-PARKE-TIPPECANOE-VERMILLION-WARREN-
739 PM EDT SAT JUN 21 2014
...STRONG THUNDERSTORM ADVISORY FOR FOUNTAIN...NORTHWESTERN
MONTGOMERY...WESTERN PARKE...SOUTHWESTERN TIPPECANOE...VERMILLION AND
WARREN COUNTIES UNTIL 845 PM EDT...
AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
BOSWELL TO GEORGETOWN...AND MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
COVINGTON...
WILLIAMSPORT...
NEWPORT...
VEEDERSBURG...
CLINTON...
ROCKVILLE...
STATE LINE CITY...
RAINSVILLE...
FOSTER...
GESSIE...
WEST LEBANON...
PERRYSVILLE...
CAYUGA...
ATTICA...
DANA...
LODI...
YEDDO...
NEWTOWN...
KINGMAN...
MONTEZUMA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4045 8754 4048 8752 4048 8741 4034 8691
3961 8723 3961 8731 3973 8754
TIME...MOT...LOC 2339Z 305DEG 23KT 4040 8744 3994 8770
NIELDThunderstorm Wind, Fountain
- When
- June 21, 7:16 PM EST
- Where
- Fountain County, 3.49 mi S of Covington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $750
- Reported by
- Public
- Coordinates
- 40.080, -87.390
Tree limbs were reported down in this location due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 21, 2014$310,000 · 1.75 in hail · 22 events
- Tornado and Hail in Minnesota, June 21, 2014$159,000 · EF1 · 8 events
- Hail and Damaging Winds in Missouri, June 21, 2014$487,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Illinois, June 21, 2014$203,000 · 1.75 in hail · 20 events
- Hail in South Dakota, June 21, 2014$150,000 · 1.75 in hail · 5 events
- Damaging Winds in Georgia, June 21, 2014$41,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$39,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$25,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in South Dakota, June 21 to 22, 2014EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$33,000 · 1.75 in hail · 5 events
- Damaging Winds in Tennessee, June 21, 2014$33,000 · 52 kt wind · 4 events
- Tornadoes in Colorado, June 21, 2014EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530224.